Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Mobile, AL

January 19, 2001Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 19, 2001, 9:37 AM CST for Covington County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 19, 2001, 9:37 AM CST (15:37 UTC)
Expired
Jan 19, 2001, 10:00 AM CST
In force
23 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Covington County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 6:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 191537
SVRMOB
ALC039-191600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
937 AM CST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1000 AM CST

* AT 937 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF CLEARVIEW TO
  5 MILES SOUTHWEST OF PLEASANT HOME...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ANDALUSIA...CALOLINA BY 940 AM CST
  LIBERTYVILLE...ROSE HILL BY 945 AM CST
  RED OAK...SANFORD BY 950 AM CST
  BABBIE...EODA BY 955 AM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

LAT...LON 3153 8651 3148 8657 3122 8669 3103 8669
  P        3104 8659 3106 8648 3106 8639 3109 8622
          3145 8619 3145 8625 3147 8628 3153 8628
          3146 8641 3153 8641

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:20 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Jan 19, 3:20 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION...COR TO KEEP DENSE FOG ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
320 AM CST FRI JAN 19 2001

RIGHT ENTRANCE REGION OF STRONG H25 JET WILL WORK INTO THE FORECAST
AREA TODAY WHILE A SURFACE LOW AND ASSOCIATED COLD FRONT TRACKS
NORTHEASTWARD QUICKLY ACROSS THE FORECAST AREA.  BOWING STRUCTURES
WILL LIKELY OCCUR NEAR THE SURFACE LOW AS IT TRACKS NORTHEASTWARD.
OTHER THAN THIS SEVERE THREAT...THE STRONG POSITIVE TILT OF THE
UPSTREAM H5 TROF...PLENTY OF MOISTURE AND PLENTY OF DEEP LIFT WILL PROMOTE
TRAINING OF CELLS AND LOCALLY HEAVY RAINFALL MAINLY BEHIND THE
FRONT.  PER THE LATEST QPF GUIDANCE...FFG AND OBSERVED RAINFALL
AMOUNTS...LOOKS LIKE A FLASH FLOOD WATCH IS NOT NEEDED AT THIS
TIME...BUT WILL CONTINUE TO MONITOR.  THE STRONG DIFFERENTIAL
DIVERGENCE AND LATEST RADAR MOSAIC LOOP INDICATES THAT WIDESPREAD
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE
ONGOING AT THE BEGINNING OF THE PERIOD OVER THE NORTHWESTERN
COUNTIES WHICH WILL WORK EASTWARD ACROSS THE REMAINDER OF THE
FORECAST AREA DURING THE DAY.  ALTHOUGH ALL REPORTING STATIONS
INDICATE THAT VISIBILITIES HAVE IMPROVED SIGNIFICANTLY...AREAS NEAR THE COOLER
WATERS OVER MOBILE BAY AND OTHER BAYS CONTINUE TO HAVE PLENTY OF
DENSE FOG.  CONSIDERING THE HISTORY OF DRIVING HAZARDS DURING FOGGY
CONDITIONS OVER THE BAYWAY AND OTHER HIGHWAYS...WILL GO AHEAD AND
KEEP THE DENSE FOG ADVISORY IN EFFECT AT THIS TIME.  TEMPERATURES
WILL BE FALLING DURING THE DAY OVER VIRTUALLY ALL OF THE AREA AS
COLD AIR SWEEPS INTO THE AREA IN THE WAKE OF THE FRONT.  WILL KEEP A
CHANCE CHANCE FOR PRECIPITATION IN FOR THIS EVENING AS THE
OVERRUNNING DIMINISHES.  AS THE 1000-850 MB THICKNESS DIP TO BELOW
1300 M THIS EVENING...THE RAIN MAY CHANGE TO OR BE MIXED WITH SNOW
BEFORE ENDING OVER THE WESTERN PORTION OF THE AREA...BUT WITH NO
ACCUMULATION.  WITH SURFACE TEMPERATURES DIPPING TO AROUND 30 LATE
TONIGHT...BRIDGES AND OVERPASSES MAY BECOME SLICK...MAINLY OVER THE
NORTHWESTERN PORTION OF THE FORECAST AREA.  OTHERWISE...LOOKS LIKE
ANY PRECIPITATION THAT LINGERS INTO THE EVENING HOURS OVER THE
REMAINDER OF THE AREA WILL REMAIN LIQUID.  FOR SATURDAY...THE LAYER
LIFTED CLOUDINESS WILL DECREASE AS DRIER AIR WORKS INTO THE REGION.
COOLER AND DRY CONDITIONS WILL PERSIST THROUGH SUNDAY AND THEN BEGIN
A WARMING TREND BY MONDAY AS THE LONGWAVE H5 TROF MOVES EAST OF THE
AREA WITH DEEP LAYER FLOW BECOMING SOUTHWESTERLY BY WEDNESDAY.

FOR THE MARINE AREA...WILL HAVE A SMALL CRAFT ADVISORY IN EFFECT FOR
THE COASTAL WATERS TODAY THROUGH TONIGHT FOR STRONG ONSHORE FLOW
THIS MORNING SHIFTING TO THE NORTHWEST IN THE WAKE OF THE FRONT.
SMALL CRAFT CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
SATURDAY...BUT WINDS AND SEAS WILL BEGIN TO DIMINISH DURING THE DAY.

FOR FIRE WEATHER...DRIER AIR MOVING INTO THE REGION WILL REDUCE
AFTERNOON RELATIVE HUMIDITIES TO NEAR CRITICAL LEVELS SATURDAY
AFTERNOON WITH GUSTY NORTHWEST WINDS NEAR 15 MPH.  ALTHOUGH A
BORDERLINE CASE...WILL ISSUE A FIRE WEATHER WATCH FOR SATURDAY
AFTERNOON.

PRELIMINARY NUMBERS...1ST PD TEMPS SUBJECT TO CHANGE
MOB TE 062/032 044/025 051 29+300
PNS TE 064/035 045/027 050 29+600
DTS TE 066/037 046/030 050 29+600
GZH TE 065/033 038/021 050 29+600
2R0 TE 049/029 039/018 051 29+200
61A TE 054/030 038/019 050 29+200=

.MOB...
AL...SCA TODAY GMZ630-650-670.
     DENSE FOG ADVISORY THROUGH THIS MORNING ALZ061>064-GMZ630-650.
FL...SCA TODAY GMZ655-675.  FWW SATURDAY FLZ001>006-008.
     DENSE FOG ADVISORY THROUGH THIS MORNING FLZ002-004-006-GMZ655.
MS...NONE.

In the hours before

Special weather statement, Jan 19, 7:06 AM CST, 2 hours 31 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
706 AM CST FRI JAN 19 2001

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
TODAY AND THEN TAPER OFF THIS EVENING AS A LOW PRESSURE SYSTEM AND A
STRONG COLD FRONT MOVE THROUGH THE AREA.  DUE TO FAVORABLE LOW LEVEL
WIND SHEAR AND MARGINAL ATMOSPHERIC INSTABILITY...SOME OF THE STORMS
MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND POSSIBLY LARGE
HAIL.  LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS DURING
TODAY AS WELL.

AREAS OF DENSE FOG WILL CONTINUE UNTIL MID MORNING OVER THE MOBILE
BAY AREA REDUCING VISIBILITIES TO NEAR A QUARTER MILE.

ACTIVATION OF EMERGENCY PERSONNEL IS LIKELY TODAY FOR SEVERE WEATHER
OPERATIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jan 19, 9:28 AM CST, 9 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-191700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
928 AM CST FRI JAN 19 2001

...THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR WAYNE...PERRY...GREENE...STONE AND
GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI AND BALDWIN...CHOCTAW...
CLARKE...MARENGO...MOBILE... AND WASHINGTON COUNTIES IN SOUTHWEST
ALABAMA HAS BEEN CANCELED.  ALTHOUGH ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE ADVANCING INTO THE AREA DURING THE REMAINDER OF
TODAY INTO THE MORNING HOURS...THE THREAT OF SEVERE WEATHER HAS
DIMINISHED OVER THE AREA AT THIS TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CST
FRIDAY MORNING FOR BUTLER...CONECUH...COVINGTON...CRENSHAW...
ESCAMBIA...MONROE...AND WILCOX COUNTIES IN SOUTHWEST ALABAMA AND
ESCAMBIA...OKALOOSA...AND SANTA ROSA COUNTIES IN NORTHWEST FLORIDA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FOR ADDITIONAL INFORMATION...REFER TO THE INTERNET AT
WWW.SRH.NOAA.GOV/MOB.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 7:02 AM CSTSevere Thunderstorm WarningMOBWashington28 min
Jan 19, 7:22 AM CSTSevere Thunderstorm WarningMOBMobile38 min
Jan 19, 7:34 AM CSTSevere Thunderstorm WarningMOBClarke41 min
Jan 19, 7:38 AM CSTSevere Thunderstorm WarningMOBBaldwin67 min
Jan 19, 7:57 AM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox48 min
Jan 19, 9:20 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw55 min
Jan 19, 10:02 AM CSTSevere Thunderstorm WarningMOBCovington28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.